Synthetic Cannabinoids Linked to Acute Kidney Injury

Synthetic cannabinoids – popular drugs of abuse, have been recently linked to acute kidney injury (AKI).  AKI is marked by a rapid loss of kidney functions.  Symptoms can include pain in the flanks and back, fatigue, loss of appetite, headache, nausea and vomiting.  In 2012, the CDC identified 16 cases (15 male, 1 female – ages 15 to 33 years) in six states that reported emergency department patients hospitalized with AKI, all of whom reported recent use of synthetic cannabinoids.  None of the patients reported preexisting renal dysfunction or use of medication that might have caused renal problems.  In four of five product samples, toxicology reports identified XLR-11, a fluorinated synthetic cannabinoids that was previously unreported in synthetic marijuana products.  However, no specific brand was indentified, as the cause for all 16 cases.

Although none of the cases lead to a fatality, five patients required hemodialysis, and four received corticosteroids.  The CDC encourages public health practitioners, clinicians and poison center staff members to be ask about synthetic cannabinoids use in cases of unexplained AKI.

Source: http://www.cdc.gov/mmwr/preview/mmwrhtml/mm6206a1.htm

SHARE: 

Facebook
Twitter
LinkedIn
Email

Do you need Substance Abuse Professional Services?

ASAP offers a nationwide network of over 5,000 locations with DOT qualified SAPs. Our trained and knowledgeable team will assist you in understanding the process and signing up. It’s fast and easy to enroll with ASAP! 888.792.2727 x607

Scroll to Top